There has been controversy for well over a decade on whether “Gulf War Syndrome” actually exists. By that I mean that the condition clearly and unequivocally exists but government lackeys and their scientific toadies have hotly disputed it. The soldiers were blamed. They were somehow making it all up and deliberately ruining their own health and lives, apparently.
Gradually, the tide of truth has swung and nobody can, with any intellectual conscience, deny the very real affliction these soldiers have suffered since they returned home. The only remaining issue, for some time, is what has caused it. Depleted uranium was a hot favorite for a time. Excessive and heavy vaccination schedules have been considered.
But favorite has always been and continues to be naughty chemicals! Some are deliberate in warfare, intended to kill and damage the enemy, so you don’t have to actually fight them (well, that is the real reason for chemical warfare, isn’t it?) Other substances may accidental contaminants or, likely, misguided use of pharmaceutical substances. Soldiers were told to take the stuff, so friends and family of top politicians could get really rich supplying the military. But it did the troops harm.
This latter has now emerged as clear favorite. In fact with a recent major scientific review by researchers at the University of California, San Diego, we can even name the main culprit. They studied 115 published scientific papers in all and came to the conclusion that top of the list of suspects was a class of chemicals, known as acetylcholinesterase inhibitors (AChEIs), which are found in pesticides, nerve agents and in pills given to soldiers to protect against nerve agents.
One in particular, carbamate pyridostigmine bromide (PB), was given to an estimated 250,000 personnel, as a pre-treatment for potential exposure to nerve agents. Those who took more pills had a higher incidence of symptoms.
Also, an estimated 41,000 service members may have been overexposed to pesticides, which were used to control vector-borne disease, and 100,000 personnel may have been exposed to low levels of sarin nerve agent after the demolition of the Khamisiyah munitions depot in Iraq.
The symptoms of Gulf War Syndrome are akin to those suffered by agricultural workers exposed to AChEIs, as well as symptoms suffered by victims of the sarin terrorist attacks in Japan.
Exposure to AChEIs could also be linked to the higher rate of amyotrophic lateral sclerosis (ALS), or Lou Gehrig’s disease, in Gulf War veterans. Sporadic ALS has been associated with exposure to agricultural chemicals.
Veterans of the 1990-1991 Persian Gulf War have a higher rate of "chronic multi-symptom health problems" than either non-deployed military personnel or those deployed in other regions. In fact, between a quarter and a third of personnel deployed to the Persian Gulf during this period have chronic health problems, a range that may actually understate the magnitude of the problem, according to this new study, published in the March 10-14, 2008, issue of the Proceedings of the National Academy of Sciences.